|Switch to Atripla?
Jul 14, 2006
I have currently been on Sustiva and Combivir for the last three years, with no detectable viral load and t-cell count above 500. I am very adherent. Is there a possiblilty for an increased clincial advantage by switching to Atripla? I have always had a concern in the back of my mind about what the long-term effects of AZT might be on my body. Thanks for your advice!
Response from Dr. Wohl
Atripla, the new three in one pill HIV med contains tenofovir+FTC+efavirenz. It is taken as one pill a day.
The main reasons to consider a switch include increased convenience, trouble adhereing to twice a day meds, current side effects of your meds, concern for future side effects and the expense of 2 co-pays - if you must cover these.
In a head to head clinical study of Combivir+efavirenz vs. tenofovir+FTC+efavirenz, the latter looked better when potency and side effects were considered together. Anemia was the most common major side effect of Combivir and was the greatest contributor to the difference between the combos. Data from this study are also suggesting more loss of limb fat with Combivir.
So, this switch is optional. If you are doing very well on your regimen and have no adverse effects, a switch is not as pressing. However, if you are attracted to the one pill once a day convenience of Atripla the switch makes sense. Further, if you really fear fat loss of the limbs and face then a switch could allay your concerns - but realize that most people on AZT do not seem to get this problem although certainly some do.
I have no doubt that Atripla will be just as effective as your current regimen and that others in your shoes will see less pills and less dosing a day as more.
RE: Once Daily Pill - Thank You Dr. Wohl!
Is Fresh Honey safe to eat or use ?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.